Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 66, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 24, 2002, 3:26 PM CDT for Shannon County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 3:26 PM CDT (20:26 UTC)
- Expired
- Apr 24, 2002, 4:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Shannon County, MO
The radar
The St Louis radar (KLSX), 184 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 3:45 PM CDT | Hail 1 | Winona, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1336 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 464 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 242026 SVRSGF MOC203-242100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 324 PM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SHANNON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 400 PM CDT * AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EMINENCE...OR 32 MILES SOUTHEAST OF HOUSTON...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINONA BY 330 PM CDT. THE TOWNS OF WEST EMINENCE AND ALLEY SPRING ARE ALSO IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. 1.25 INCH HAIL WAS REPORTED WITH THIS STORM NEAR SUMMERSVILLE. LAT...LON 3723 9144 3706 9151 3690 9096 3712 9090 DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:00 PM CDT, 26 minutes earlier.
Area forecast discussion, Apr 24, 3:00 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 PM CDT WED APR 24 2002 PRIMARY FORECAST CHALLENGE IS TIMING OF RETURN FLOW AND CHANCES FOR RAIN THURSDAY NIGHT INTO FRIDAY. WINDS TONIGHT WILL ABATE RAPIDLY AFTER MIDNIGHT...ALLOWING FOR GOOD RADIATIONAL COOLING AND PATCHY FROST. TEMPS SHOULD STAY IN UPPER 30S IN MOST SPOTS SO WIDESPREAD KILLING FROST UNLIKELY THOUGH. VIGOROUS SHORTWAVE OVER NEW MEXICO BY 00Z SATURDAY SHOULD ALLOW FOR RAPID RETURN OF MOISTURE FRIDAY. THINK ONSET OF PRECIP WILL BE DELAYED UNTIL SOMETIME DURING THE DAY FRIDAY...AS SHOWN BY ETA PROG. AVN LIKELY BRINGING IN PRECIP TOO EARLY THURSDAY NIGHT. DRY AIRMASS IN PLACE SHOULD LIMIT DEEP MOISTURE RETURN UNTIL SHORTWAVE DRAWS CLOSER ON FRIDAY. SATURDAY LOOKS TO BE RELATIVELY WARM WITH STRONG SOUTHWEST FLOW AHEAD OF SURFACE LOW TO THE NORTH. CHANCES FOR PRECIP CONTINUE SATURDAY WITH TRAILING COLD FRONT. EXTENDED FORECAST CONTINUES TO BE VERY UNCERTAIN...AS SURFACE FRONT LIKELY TO STALL NEAR OR WITHIN CWA...SO CONTINUED CHANCES FOR THUNDER LOOK JUSTIFIED. ISC GRIDS ARE OUT. .MO...NONE. .KS...NONE. BROWNING
In the hours before
Special weather statement, Apr 24, 12:47 PM CDT, 2 hours 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242345- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1247 PM CDT WED APR 24 2002 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON... * HAZARDOUS WEATHER THREAT(S)... LARGE HAIL * THREAT AREAS AND TIMING... EAST OF A LINE FROM OSAGE BEACH...TO SPRINGFIELD...TO BRANSON THIS AFTERNOON * DISCUSSION... A POWERFUL COLD FRONT WILL PUSH INTO A WARM AND HUMID AIRMASS IN PLACE OVER SOUTHERN MISSOURI THIS AFTERNOON. A WARM LAYER OF AIR ABOUT 6000 FEET ABOVE THE SURFACE WILL ACT AS A CAP ON THUNDERSTORM DEVELOPMENT HOWEVER...AND ONLY ISOLATED STORMS ARE EXPECTED. * SPOTTER ACTIVATION OUTLOOK... DUE TO THE LIMIT THREAT OF SEVERE WEATHER...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON. * EXTENDED OUTLOOK... NONE EXPECTED. BROWNING THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Apr 24, 2:38 PM CDT, 48 minutes before
MOZ058-070-071-082-083-092-096>098-105-106-250100- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 238 PM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 147...IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: DENT...DOUGLAS...HOWELL...MARIES...OREGON...OZARK...PHELPS... PULASKI...SHANNON...TEXAS AND WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...FORT LEONARD WOOD... HOUSTON...ROLLA AND WEST PLAINS.
Local storm report, Apr 24, 2:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM SALEM MO 1.75 INCH HAIL
04/24/02 DENT REPORTED BY MEDIA.Local storm report, Apr 24, 3:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 5 W SUMMERSVILLE MO 1.25 INCH HAIL
04/24/02 TEXAS EVENT DURATION 10
MINUTES. REPORTED BY
PUBLIC. HAD TO STOP OFF
MAIN HIGHWAY DUE TO THE
INTENSITY OF THE HAIL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 9:23 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 37 min |
| Apr 23, 10:00 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 60 min |
| Apr 24, 2:22 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 38 min |
| Apr 24, 3:03 AM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 57 min |
| Apr 24, 2:37 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 38 min |
| Apr 24, 2:39 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.